Background: Cannabinoid use is prevalent in the United States, with recent reports of increased usage among younger Americans. Traditionally, cannabinoids have been used recreationally or as antiemetics; however, recent reports suggest that chronic abuse can result in the paradoxical effect of a cyclic vomiting syndrome, termed cannabinoid hyperemesis.
Objective: We report on this recently described clinical syndrome characterized by severe nausea and hyperemesis in the setting of chronic cannabinoid use.
Case reports: We report the cases of 3 patients who presented to two academic emergency departments (EDs) on multiple occasions with nausea and vomiting in the setting of chronic cannabinoid use. There were extensive medical evaluations and frequent inpatient hospital admissions before the diagnosis of cannabinoid hyperemesis was considered.
Conclusion: With the relatively high prevalence of cannabinoid use in the United States and increasing interest in the applications of marijuana for therapeutic purposes, this entity may be encountered in the ED. Cannabinoid hyperemesis should be considered in the differential diagnosis of patients presenting with similar symptoms.
Copyright © 2011 Elsevier Inc. All rights reserved.